Increased Risk for the Development of Torsades de Pointes

Which of the following is most commonly associated with an increased risk for the development of torsades de pointes?

a) Decreased PR interval
b) Decreased QRS duration
c) Increased PR interval
d) Increased QT interval
e) U waves

The correct answer is D

There is an increased risk for the development of torsades de pointes, a potentially fatal arrhythmia, when the QT interval is prolonged. Roden reviewed the drugs most commonly implicated in QT prolongation and the clinical factors that increase the risk of torsades de pointes.

Medication-induced QT prolongation was first recognized with the use of quinidine in the 1920s. Roden lists other drugs that also are implicated in prolongation of the QT interval and may cause torsades de pointes . Use of these medications, especially when a congenital QT prolongation syndrome or other clinical risk factor is present, increases the chance that torsades de pointes may develop. Because the risk of torsades de pointes is sufficiently high at typical clinical dosages of sotalol, dofetilide, and ibutilide, the review author recommends inhospital cardiac monitoring when therapy with these agents is initiated.

The risk of torsades de pointes is not related linearly to the degree of QT prolongation, although any drug that prolongs the QT interval beyond 500 msec is thought to confer an elevated risk. Heart rate exerts an important effect on the risk for associated torsades de pointes, with a greater propensity for developing the arrhythmia when bradycardia is present.

Meet the Author

Dr. Lawrence Kindo

I am a medical blogger who loves to share interesting health stuff. This blog is dedicated to dissemination of medical MCQs. Enjoy!

2 comments… add one

Leave a Comment